Peak concentrations occur 24—72 hours after the initial patch application. A small amount of ethanol is also released, but this enhances the rate of drug flow through the membrane and increases skin permeability. Once a steady state is achieved, serum concentrations remain relatively constant over the 72 hours that a patch is worn. After removal, serum concentrations of fentanyl decrease slowly due to absorption of residual drug concentrations in the skin. The average half-life during transdermal application is 17 hours. Not surprisingly, this can vary considerably among individual patients.
I think the question is not how much longer does this last? I would ask why are suffering? If your spine doctor has diagnosed you with a condition whose pain warrants giving you fentanyl patches, surely you are in need of this medication. I would call your doctor immediately and ask for an alternate medication to deal with your pain. Persistent pain is a common condition that is both disabling and costly, yet it is often managed inadequately. The acceptance of persistent pain as a disease entity is an important first step in the search for improved management strategies that specifically target distinct pain pathology.
Contact your doctor as soon as possible. I wish you the best of luck .
Jennifer R RPh www.drugstore.com
Hey girl, I answered this in another forum, but will do so again.
Given the forum, let me first off state that I am NOT a pharmacist. I never studied pharmacology in uni. I am a computer programmer with an avid interest in organic chemistry and pharmacology. I am also a junkie who has been through WD loads of times. That being said...
Go back to your pain doctor. The man is, as most MDs are, an idiot. You were a legitimate pain patient who is coming off of a medication that you have become physically dependent upon (note the difference here between "addiction" and "physically dependent"). Discuss this situation more with him. Why are you quitting fentanyl? Are you having a bad time one the medication? There are other opioids with fewer attenuate side effects than fentanyl. Hydromorphone is one of those I recommend. What exactly have you read about fentanyl? That it might result in physical dependence? Given that you are clearly a chronic pain patient, why is this an issue for you? It is your medication. Would anybody ask a diabetic to stop taking insulin? A Crohn's/Colitis patient to stop mesalamine? If it is something that you need, it is something that you need. Do not be put off by reading **** about "addiction". Really. God put the poppy on this earth for a reason. In all this chaotic randomess are we to believe that the alkaloids of this flower, their molecules bind perfectly with those receptors in our body that kill pain? I dunno. Honestly I am not terribly religious, but stuff like that gets me to wondering. Nature at times is too perfect.
In any event, please discuss this further with your pain doc. And if you still insist on coming off of opioids for whatever reason, then insist that this guy give you a hand. Get a script for xanax, soma, clonidine, cyproheptadine, maybe lomotil for the GI stuff and a gabapentinoid like neurontin, 300mg tid po x 5 days. Good luck! All the best.
oh, I have to pipe in one more time. :) I just wanted to add, from personal experience, a family member to be precise, that chronic pain is no laughing matter. Its not the pain that is the real problem, its what that pain gives rise to. Pain causes misery, and misery leads to depression. Depression ruins a persons capability to enjoy life. This is disastrous, trust me. There is nothing wrong with you treating your pain with medications which might result in physical dependence. In any event, I hope that things work out for you. Take care.
I'll give a big ditto to everything Ray just said. I've used the fentanyl patch for nearly 4 years and it's been a lifesaver. You are going through terrible withdrawal, and your doctor never should have allowed you to quit cold turkey. The fault here lies with the doctor in my opinion. There was no reason for you to suffer through withdrawal. Find a different doctor, and get your pain treated. Life is too short to have to live it in chronic pain when you don't have to.